New York, 2016

Flash Flooding and Flooding in New York, June 28, 2016

June 28, 2016 · NWS BGM · 5 events in 3 counties and zones

A cold front moved into the area during the afternoon. Heavy rain producing thunderstorms brought 4 to 6 inches of rain in less than 3 hours over portions of the Western Catskills in New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved into the area during the afternoon. Heavy rain producing thunderstorms brought 4 to 6 inches of rain in less than 3 hours over portions of the Western Catskills in New York. This led to isolated flash flooding and debris flows over several roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 10:38 AM EST, 37 minutes earlier.

Area forecast discussion, Jun 28, 10:38 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1138 AM EDT TUE JUN 28 2016

.SYNOPSIS...
A cold front will bring showers and thunderstorms to the region
primarily this afternoon. Some of the thunderstorms could produce
damaging winds mainly in the western Catskills, Poconos and
Wyoming valley in northeast Pennsylvania. Mainly dry and cooler
weather will follow the front through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 am update... Lower stratus clouds continue to slowly erode
across the Poconos and western Catskills late this morning, while
the rest of the region was enjoying sunshine. Partly-mostly sunny
skies should prevail area-wide through midday/early afternoon,
with temperatures climbing into the upper 70s-lower 80s.

The main focus continues to be the likelihood of thunderstorms
this afternoon/early evening, with some potential for isolated
strong-severe development. As of late morning, a slow moving
surface cold front was located just west of our forecast area,
across western NY/northwest PA. At the same time, a well defined
short-wave feature was evident on both satellite and meso-analysis
data over Lake Huron/southern Ontario. This is the real feature of
interest, as it could provide sufficient forced lift/vertical
shear/steeper mid-level lapse rates for more organized convection
later today, as it sweeps eastward. Its passage would seem well
timed with peak heating this afternoon, along with some higher
surface dew points (in the 60s) along and east of the
aforementioned surface front. Thus, we've continued with fairly
high POP's (70+%) for areas near and east of the I-81 corridor,
from mid-afternoon til early evening.

Once again, available buoyancy (ML Capes of 1000-1500, maybe
locally near 2000 j/kg) and deep-layered shear (0-6 km values
around 40 kt) could support organized storm clusters/linear
features, and perhaps isolated supercells. We will be watching
this closely later today. The mention of gusty winds, hail, and
locally heavy rain remains in the forecast this
afternoon/evening.

Previous discussion... Early this morning a surface cold front
was moving through western New York as the associated upper level
trof and jet dynamics was well to the west over the central lakes.
As this front approaches the western forecast area primarily
scattered showers will develop by mid morning. Models continue to
show the convection along this boundary will intensify early this
afternoon as the atmosphere destabilizes and the upper level wave
and associated jet dynamics synch up with the surface feature. By
this time the airmass from I81 east is forecast to have ML CAPE
values of 1500-2000 J/KG (NAM) with the GFS around 800 J/KG. An
average value around 1200 J/KG seems reasonable along with deep
shear values around 40 knots. These values indicate the potential
for severe weather today and SPC continues to have the area
primarily from I81 east in a slight risk. The limiting factor
continues to be weak mid level lapse rates which may result in
tall/skinny CAPE if dewpoints don't reach the upper 60s to around
70. The primary threat continues to be damaging winds although
very heavy downpours are also possible as PWATs are near 1.50
inches. Recent dry stretch has resulted in dry antecedent
conditions which should limit any hydro concerns. The best chances
for severe weather will reside in the western Catskills, Poconos
and Wyoming valley in northeast Pennsylvania. This activity may
linger into the early evening hours in the far southeast then end.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
On wednesday a weak secondary surface trof may trigger some light
showers so will continue with slight chc pops for much of the
area. Wednesday night through Thursday night the region will
remain dry with surface high pressure moving from the Ohio valley
east across the vicinity to the eastern seaboard by Thursday
night. It will be cool during the overnight periods with lows in
the upper 40s to middle 50s and highs in the 70s on Wednesday
rising to around 80 on Thursday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
11 am update...

For this period mostly dry with an upper level trough over the
northeast US and high pressure at the surface. Storm track Midwest
to the middle Atlantic. Temperatures near or slightly below
normal. Friday night the slow moving trough is over the area so a
chance of showers all night and maybe an evening thunderstorm. The
trough moves slowly east over the weekend. Maybe some showers
Tuesday night on with more of a zonal flow aloft and warm front at
the surface.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
11 am update...

VFR has returned. Still expecting thunderstorms to develop this
afternoon. One now in Oneida east of KRME. Timing of thunderstorms
decent and covered by TEMPO mvfr.

previous discussion...
A line of thunderstorms will impact especially KAVP this
afternoon with gusty winds and IFR vsbys possible between 19Z and
23Z. At KELM/KITH/KBGM/KRME the line may initially develop near or
just southeast of these terminals (17Z- 21Z). While gusty winds
and brief IFR vsbys are possible here, the likelihood and duration
will be shorter thus a more narrow tempo group was used or leaving
out a mention of thunderstorms all together.

VFR tonight except valley fog with IFR vsbys possible at KELM.

OUTLOOK...

Wednesday-Thursday...VFR except valley fog at KELM.

Friday...Although VFR expected much of the time, brief
restrictions with showers/thunderstorms are possible.

Sat...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...MLJ/RRM
SHORT TERM...RRM
LONG TERM...TAC
AVIATION...Heden
Hazardous weather outlook, Jun 28, 2:32 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 AM EDT TUE JUN 28 2016

NYZ015>017-022-023-290745-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
332 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-290745-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
332 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG AND AHEAD
OF A COLD FRONT. SOME OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL THE BIGGEST THREATS. THE CHANCES FOR
SEVERE WEATHER ARE HIGHEST IN THE WESTERN CATSKILLS, POCONOS AND
WYOMING VALLEY IN NORTHEAST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RRM

In the hours before

Special weather statement, Jun 28, 10:50 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 AM EDT TUE JUN 28 2016

NYZ009-037-281645-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
1150 AM EDT TUE JUN 28 2016

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ONEIDA COUNTY  ...

AT 1147 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNVELD...OR 7 MILES NORTH OF UTICA...MOVING NORTHEAST AT 15
MPH.

SMALL HAIL, HEAVY RAIN AND STRONG WIND GUSTS WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TRENTON...TRENTON FALLS AND BARNVELD AROUND 1155 AM EDT.
  HINCKLEY AROUND 1210 PM EDT.

A SECOND WEAKER STORM IS NEAR STEUBEN. THIS ALSO HAS SMALL HAIL,
HEAVY RAIN, AND GUSTY WINDS. THIS STORM WILL BE MOVING NORTHEAST
THROUGH HINCKLEY AND ALDER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4325 7515
      4326 7514 4324 7512 4323 7508 4322 7507
      4310 7517 4309 7520 4324 7533 4337 7509
TIME...MOT...LOC 1547Z 240DEG 15KT 4321 7518

TAC

The radar

The Binghamton radar (KBGM), 12 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flood, Broome

When
June 28, 11:15 AM EST to 12:30 PM EST
Where
Broome County, 0.75 mi SE of Binghamton to 1.39 mi NNE of Park Terrace
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
42.112, -75.889

One to two inches of thunderstorm rainfall caused typical urban flooding in several locations around the Triple Cities, including the railroad underpasses in the City of Binghamton, the Vestal Parkway, and downtown Endicott.

Flood, Oneida

When
June 28, 12:30 PM EST to 1:30 PM EST
Where
Oneida County, 0.9 mi SSW of Kirkland to 1.18 mi E of Ridgewood
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
43.068, -75.388

Torrential thunderstorm rains caused typical urban flooding in several locations around the Utica metropolitan area, including flooded underpasses and basements. A few cars were stranded in low lying areas where water was ponding up to 2 feet deep.

Flash Flood, Delaware

When
June 28, 4:40 PM EST to 9:30 PM EST
Where
Delaware County, Trout Creek to 0.87 mi N of Trout Creek
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.200, -75.270

Torrential rains caused flooding across Route 27 near the Village of Trout Creek.

Flash Flood, Delaware

When
June 28, 4:45 PM EST to 9:30 PM EST
Where
Delaware County, 2.47 mi NE of Barbourviile to 1.92 mi NNE of Cannonsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.150, -75.310

Floodwaters washed out Dry Brook Road in several places. The road was severely damaged.

Flash Flood, Delaware

When
June 28, 4:50 PM EST to 9:30 PM EST
Where
Delaware County, 2.31 mi SSE of Trout Creek to 2.71 mi NW of Loomis
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.170, -75.250

Flooding rains caused severe culvert and road washout damage in several places along County Route 47.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639258, 639259, 634155, 634159, 634163.